A “Paint”ed Picture of RTA
November 04, 2017 | 10:00 AM - 10:00 AM
Click an icon below to load this item into your calendar. Please note that times are exported as Coordinated Universal Time (UTC). Time zone help.
A “Paint”ed Picture of RTA
- Fellows/Residents Case Reports: Fluid, Electrolytes, Acid Base
November 04, 2017 | Location: Hall H, Morial Convention Center
Abstract Time: 10:00 AM - 10:00 AM
Category: Nephrology Education
- 1302 Fellows and Residents Case Reports
- Pamarthy, Amaleswari, UMMC , Madison, Mississippi, United States
- Medaura, Juan Antonio, UMMC , Madison, Mississippi, United States
Juan Antonio Medaura,
Toluene is by far the most commonly inhaled volatile drug. It is used in various ubiquitous products such as paints, paint thinners, glues, adhesives and cleaning products. It is easily accessible and of low cost. It is hard to control or regulate as well. Acute toluene toxicity causes neurological changes as well as various metabolic alterations and almost all organs suffer from some form of alteration. Case reports from 1950’s described it as “sudden sniffing death” which could be due to malignant ventricular arrhythmias. Hypokalemic paralysis and renal failure are other life-threatening complications. Neurological sequelae including memory and learning deficits can persists for years.
44year old female presented with 1week history of nausea,vomiting and diarrhea. In ER, She was found to be drowsy and lethargic, got intubated for airway protection. She was afebrile with blood pressure of 152/73mm of hg. EKG showed ventricular bigeminy and prolonged QTc interval. Labs showed mild AKI, severe hypokalemia (<2mmol/L), severe non-anion gap metabolic acidosis(<7). Drug and volatile screen positive for benzodiazepines only. No serum osmolar gap noted. Etiology was not clear but initially was thought to be secondary to diarrhea. She was started on aggressive bicarbonate and potassium repletion. Positive urine anion gap and clinical picture suggested distal RTA. Further history was available from patient’s family. Reportedly patient is addicted to inhalant paint and might have snuffed the paint in a trip a week ago. After 2 days she became more awake but could not move which was thought to be secondary to hypokalemic periodic paralysis. With all the supportive management patient recovered well without any focal deficits.
Inhalant abuse can result in a wide array of pathology on most of organ systems. Inhalant drugs are notoriously difficult to capture on laboratory testing. A detailed history is the key to diagnosis. Meticulous clinical assessment not to miss any underlying causes of RTA is critical. The most important role of laboratory testing is to assess the effects of inhalants on other organ systems which can be the clue to diagnosis. Studies indicate there is clearly overproduction of hippuric acid and overt reduction of excretion of net acid (NH4+) excretion in urine, hence checking them in urine might be of value.